Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Salt Lake City, UT

June 22, 2008Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 22, 2008, 7:33 PM MDT for Juab County, Tooele County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 7:33 PM MDT (01:33 UTC)
Expired
Jun 22, 2008, 8:30 PM MDT
In force
57 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4395 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 230135
SVRSLC
UTC023-045-230230-
/O.NEW.KSLC.SV.W.0010.080623T0133Z-080623T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
733 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JUAB COUNTY IN UTAH
  WESTERN TOOELE COUNTY IN UTAH

* UNTIL 830 PM MDT

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE          
  EXTENDING FROM 16 MILES SOUTH OF WENDOVER TO 35 MILES WEST OF      
  DUGWAY TO 47 MILES SOUTHWEST OF DUGWAY...AND MOVING NORTHEAST AT   
  23 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENDOVER AT 800 PM MDT
  RURAL SOUTHWESTERN TOOELE COUNTY AT 750 PM MDT
  RURAL NORTHERN JUAB COUNTY AT 750 PM MDT
  RURAL CENTRAL TOOELE COUNTY AT 800 PM MDT
  RURAL WESTERN TOOELE COUNTY AT 810 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4014 11349 4044 11407 4048 11406 4077 11408
      4088 11404 4088 11363 4052 11295 4000 11291
      3963 11345
TIME...MOT...LOC 0133Z 228DEG 20KT 4051 11399 4020 11340
          3978 11337

$$

CRK
2 follow-up statements
000 
WWUS55 KSLC 230157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT SUN JUN 22 2008

UTC023-045-230230-
/O.CON.KSLC.SV.W.0010.000000T0000Z-080623T0230Z/
JUAB UT-TOOELE UT-
756 PM MDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WESTERN TOOELE AND NORTH CENTRAL JUAB COUNTIES...

AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTHEAST OF WENDOVER TO 50 MILES SOUTHEAST
OF WENDOVER TO 73 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT
23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL WESTERN TOOELE COUNTY AT 810 PM MDT
  RURAL NORTHERN JUAB COUNTY AT 810 PM MDT
  RURAL CENTRAL TOOELE COUNTY AT 820 PM MDT

LAT...LON 4014 11349 4044 11407 4048 11406 4077 11408
      4088 11404 4088 11363 4052 11295 4000 11291
      3963 11345
TIME...MOT...LOC 0156Z 228DEG 20KT 4060 11386 4029 11328
          3986 11325

$$

MS
000 
WWUS55 KSLC 230228
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
828 PM MDT SUN JUN 22 2008

UTC023-045-230238-
/O.EXP.KSLC.SV.W.0010.000000T0000Z-080623T0230Z/
JUAB UT-TOOELE UT-
828 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TOOELE AND NORTH
CENTRAL JUAB COUNTIES EXPIRES AT 830 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4014 11349 4044 11407 4048 11406 4077 11408
      4088 11404 4088 11363 4052 11295 4000 11291
      3963 11345
TIME...MOT...LOC 0228Z 228DEG 20KT 4072 11369 4041 11311
          3998 11308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:14 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 3:14 PM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT SUN JUN 22 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN OVER THE SOUTHERN
ROCKIES THROUGH MIDWEEK...MAINTAINING WARM AND DRY CONDITIONS
ACROSS THE STATE.

&&

.DISCUSSION...CONVECTION RESULTED IN LIGHTNING OVER THE UINTA
MOUNTAINS JUST AFTER NOON. THE CONVECTION EXPECTED TO IMPACT
WESTERN UTAH TONIGHT HAS BEEN VERY SLOW TO DEEPEN TO THE POINT OF
PRODUCING VIRGA AND LIGHTNING. NEW NAM12 REMAINS INSISTENT THAT
THE THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE
WESTERN VALLEYS AND NORTHERN AND CENTRAL MOUNTAINS WITH DRY
THUNDERSTORMS AND MICROBURST WINDS OVERNIGHT. MODELS ARE INDICATING
AN INCREASINGLY STRONG SOUTHWEST FLOW THROUGH MID-WEEK WITH A
DRYING AND WARMING TREND IN THE AIRMASS OCCURRING. A WEAK UPPER
LOW IS EXPECTED TO DEVELOP OVER THE WEST COAST LATER THIS WEEK
WHICH COULD EVENTUALLY DRAW DEEP MOISTURE NORTH TO UTAH AROUND
NEXT WEEKEND.

CHANGES FOR THIS PACKAGE MAINLY WERE TO WARM MAXIMUM TEMPERATURES
A FEW DEGREES FOR MOST OF THE WEEK AND TO LOWER THE THREAT OF
SHOWERS NEXT WEEKEND SLIGHTLY.

&&

.AVIATION...SOUTHEASTERLY DRAINAGE WINDS ARE EXPECTED TO BEGIN AT
THE SLC TERMINAL BETWEEN 03Z AND 04Z. THUNDERSTORM ACTIVITY IN
NORTHWEST UTAH HAS BEEN LIMITED THIS AFTERNOON...BUT THERE IS STILL
A 10 PERCENT CHANCE OF GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORMS
IN THE AREA THROUGH AT LEAST 06Z.

&&

.FIRE WEATHER...A WEAK MID LEVEL DISTURBANCE IS FORECAST TO MOVE
ACROSS CENTRAL UTAH LATE THIS AFTERNOON AND EVENING. ALTHOUGH
BUILDUPS HAVE BEEN SLOW TO DEVELOP EARLY THIS AFTERNOON...RADAR IS
INDICATING SOME BETTER DEVELOPMENT OF LATE OVER NORTHWEST SECTIONS
OF ZONE 435. THE THREAT OF HIGH BASED THUNDERSTORMS WILL STRETCH
FROM FROM SOUTHERN SECTIONS OF FIRE ZONE 420 SOUTHWARD TO THE
SOUTHWEST DESERTS OF FIRE ZONE 435 AS THE FLOW ALOFT MOVES THE
STORMS OFF THE HIGHER TERRAIN OF EASTERN NEVADA. A RED FLAG WARNING
REMAINS IN EFFECT FOR WIDELY SCATTERED DRY LIGHTNING UNTIL 9 PM MDT
IN 420...435 AND 439 BUT UNTIL MIDNIGHT IN ZONE 434.

SOUTHWEST WINDS WILL REMAIN GUSTY ACROSS SOUTH CENTRAL UTAH IN FIRE
ZONE 440 UNTIL THIS 9 PM MDT EVENING. WINDS ARE FORECAST TO BE
SOMEWHAT LIGHTER ACROSS SOUTHERN UTAH MONDAY...BUT MAY STILL REQUIRE
A WARNING BUT WILL HOLD OFF AT THIS TIME

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM SUNDAY FOR UTZ005-UTZ016-UTZ019-
     UTZ020.

     RED FLAG WARNING UNTIL MIDNIGHT MONDAY FOR UTZ015.

WY...NONE.

&&

PUBLIC...GIBSON
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 22, 9:11 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 AM MDT SUN JUN 22 2008

UTZ012>014-016-019>021-517-518-231100-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
911 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL IMPACT EXTREME SOUTHERN UTAH TODAY WHICH
WILL BRING ELEVATED FIRE WEATHER CONCERNS. IN ADDITION...HIGH BASED
DRY THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF I-15 BY LATE AFTERNOON
WHICH WOULD BRING ISOLATED LIGHTNING STRIKES AND ERRATIC MICROBURST
WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL SHIFT INTO EASTERN PORTIONS OF THE
OUTLOOK AREA FOR MONDAY. DRIER AIR WILL OVER SPREAD THE AREA BY MID
WEEK WITH ABOVE NORMAL TEMPERATURES CONTINUING.

ISOLATED THUNDERSTORMS WILL LINGER INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-015-WYZ021-231100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
911 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT MOVED INTO NORTHERN UTAH OVERNIGHT WHICH WILL RESULT
IN COOLER TEMPERATURES FOR TODAY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER WESTERN UTAH LATE THIS AFTERNOON WHICH WILL BRING
MICROBURST WINDS TO THE AREA THIS EVENING ALONG WITH SCATTERED
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY...MAINLY FOR
CENTRAL AND EASTERN SECTIONS. THUNDERSTORMS WILL BE MORE ISOLATED
FOR THE MID-WEEK PERIOD WITH CONTINUED ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 22, 7:09 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
709 PM MDT SUN JUN 22 2008

UTZ002>005-015-230400-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL UTAH-
709 PM MDT SUN JUN 22 2008

HIGH BASED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WEST
DESERT THIS EVENING AND INTO THE WASATCH FRONT AND TOOELE VALLEY
AFTER 8 PM. GUSTY WINDS UP TO 55 MPH HAVE BEEN OBSERVED NEAR
DUGWAY. SIMILAR GUSTS ARE POSSIBLE THROUGH 10 PM NEAR THESE
THUNDERSTORMS AS THEY MOVE ACROSS THE AREA.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:20 PM MDTSevere Thunderstorm WarningSLCTooele25 min
Jun 22, 7:44 PM MDTSevere Thunderstorm WarningSLCTooele46 min
Jun 22, 8:15 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele45 min
Jun 22, 8:22 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Jun 22, 8:57 PM MDTSevere Thunderstorm WarningSLCBox Elder, Juab, Tooele, Utah63 min
Jun 22, 9:37 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele38 min
Jun 22, 10:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber30 min
Jun 22, 10:43 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber32 min
Jun 22, 11:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Weber23 min
Jun 23, 3:32 AM MDTFire Weather WatchSLC8 hr
Jun 23, 11:45 AM MDTRed Flag WarningSLC10 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.